Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 8, 2005, 12:18 AM MST for Pima County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 12:18 AM MST (07:18 UTC)
- Expired
- Aug 8, 2005, 1:15 AM MST
- In force
- 57 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 7.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 080720 FFWTWC AZC019-080915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1218 AM MST MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF TUCSON * UNTIL 215 AM MST * AT 1210 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR VAIL AND FAR EASTERN AND SOUTHEASTERN PORTIONS OF TUCSON...MOVING WEST AT 10 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... SOUTHERN TUCSON AND TUCSON INTERNATIONAL AIRPORT BY 1255 AM MST EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3200 11051 3227 11052 3229 11121 3189 11118 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 080739 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1235 AM MST MON AUG 8 2005 AZC019-080915- PIMA AZ- 1235 AM MST MON AUG 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM MST FOR EAST CENTRAL PIMA COUNTY... AT 1235 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM EXTENDED FROM NEAR FAR SOUTHEAST AND SOUTHCENTRAL TUCSON SOUTHWARD TO NEAR SAHUARITA....MOVING WEST AT 10 TO 15 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE INTO FLOODED AREAS OR AROUND BARRICADES. LAT...LON 3200 11051 3227 11052 3229 11121 3189 11118 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 080808 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 104 AM MST MON AUG 8 2005 AZC019-080915- PIMA AZ- 104 AM MST MON AUG 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM MST FOR EAST CENTRAL PIMA COUNTY... AT 100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING FLASH FLOODING. THE HEAVIEST STORMS WERE NEAR FAR SOUTH CENTRAL AND SOUTHWEST TUCSON EXTENDING DOWN INTERSTATE 19 TO NEAR SAHUARITA. MOVEMENT WAS TO THE WEST AT 10 TO 15 MPH. ELSEWHERE...ISOLATED STORMS WERE REDEVELOPING OVER NORTHWEST TUCSON AND ORO VALLEY. EXPECT LOCALLY HEAVY RAINFALL FROM THOSE STORMS AS WELL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE INTO FLOODED AREAS. LAT...LON 3200 11051 3227 11052 3229 11121 3189 11118 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:10 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 9:10 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 910 PM MST SUN AUG 7 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW SEASONAL NORMALS THIS WEEK. && .DISCUSSION...HIT THE GROUND RUNNING AT THE START OF THIS SHIFT AS STORMS OVER TUCSON WARRANTED BOTH AN SVR AND AN FFW. FOR A RUNDOWN ON RAINFALL AMOUNTS AROUND THE TUCSON METRO AREA...PLEASE REFER TO PHXPNSTWC. TO SHOW THE RANGE RAINFALL HAS RUN...TUCSON INTERNATIONAL AIRPORT HAS ONLY SEEN 0.11 OF AN INCH WHILE THE UNIVERSITY OF ARIZONA SAW 1.47 INCHES. ADD TO THIS NUMEROUS ROAD CLOSURES ALL OVER THE TUCSON METRO AREA...AND IT HAS BEEN AN INTERESTING EVENING. HOWEVER...THIS STORM WAS NOT THE ONLY GAME IN TOWN. STORMS OVER SOUTH CENTRAL GRAHAM COUNTY WARRANTED A FLASH FLOOD WARNING...GIVEN THE HEAVY RAINFALL COUPLED WITH THE NUTTALL BURN AREAS. CURRENTLY...THINGS HAVE QUIETED CONSIDERABLY. SHOWERS OVER DOUGLAS SEEM TO BE THE EXTENT OF THE ACTIVITY...EVERYTHING ELSE SEEMS CONTENT TO REMAIN SOUTH OF THE BORDER OR OUTSIDE THE CWA. NOT SEEING ANY SIGNS OF REDEVELOPMENT...SO HAVE UPDATED THE FORECAST TO LOWER POPS INTO THE SLIGHT RANGE ACROSS THE CWA FOR THE REMAINDER OF TONIGHT. NO OTHER CHANGES TO FORECAST PLANNED AT THIS TIME. TAKING A QUICK LOOK AT THE NEAR TERM MODELS...HIGH PRESSURE REMAINS OVER THE COLORADO NEW MEXICO BORDER...AND THE MOISTURE IS NOT GOING ANYWHERE...SO NO REASON TO THINK THAT TOMORROW WILL BE ANY LESS ACTIVE. SO AGAIN...NO OTHER CHANGES TO FORECAST OTHER THAN THE AFOREMENTIONED. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON SMR
Hazardous weather outlook, Aug 7, 10:25 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1025 AM MST SUN AUG 7 2005 AZZ019-029>035-081400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1025 AM MST SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON. A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA. THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON. THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE MULTICELLULAR IN NATURE. LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS AFTERNOON AND EVENING. THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 7, 7:17 PM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
717 PM MST SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ DEPT OF HIGHWAYS
STONE AVENUE UNDERPASS FLOODED. WATER DEPTH APPROXIMATELY
10 FEET DEEP.
0400 PM FLASH FLOOD TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ BROADCAST MEDIA
MANY ROAD CLOSURES ACROSS THE CITY OF TUCSON...ESPECIALLY
THE CENTRAL AND WESTERN SECTIONS.
&&
JGLUECKLocal storm report, Aug 7, 10:43 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1043 PM MST SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ BROADCAST MEDIA
MULTIPLE LARGE TREES AND POWER LINES DOWN ACROSS THE
CITY. MULTIPLE REPORTS OF ROOF DAMAGE.
&&
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:05 AM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 8, 1:21 AM MST | Flash Flood Warning | TWC | Pima | 54 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.